Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Sioux Falls, SD

April 24, 2010Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Apr 24, 2010, 8:17 PM CDT for Plymouth County, Sioux County, Iowa. It was in force for 103 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2010, 8:17 PM CDT (01:17 UTC)
Expired
Apr 24, 2010, 10:00 PM CDT
In force
103 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 8:20 PM CDTFLASH FLOODHull, IAWATER OVER WESTBOUND HIGHWAY 18.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGUS53 KFSD 250117
FFWFSD
IAC149-167-250300-
/O.NEW.KFSD.FF.W.0003.100425T0117Z-100425T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 1000 PM CDT

* AT 806 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AT 8 PM SPOTTERS
  REPORTED FLOODING AT A TRAILER PARK ON HIGHWAY 18 IN HULL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE
  MARS...ORANGE CITY...ALTON...BOYDEN...CRAIG...HOSPERS...HULL...
  IRETON...MAURICE...MERRILL...REMSEN...ROCK VALLEY...SIOUX CENTER
  AND STRUBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4323 9588 4271 9589 4271 9641 4323 9640

$$
BUSS
1 follow-up statement
171 
WGUS73 KFSD 250251
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SAT APR 24 2010

IAC149-167-250306-
/O.EXP.KFSD.FF.W.0003.000000T0000Z-100425T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-PLYMOUTH IA-
951 PM CDT SAT APR 24 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN PLYMOUTH
AND SIOUX COUNTIES WILL BE ALLOWED TO EXPIRE AT 1000 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4323 9588 4271 9589 4271 9641 4323 9640

$$
BUSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:00 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 24, 4:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT SAT APR 24 2010

.DISCUSSION...

THUNDERSTORMS HAVE CURRENTLY DEVELOPED ALONG A SUBTLE SFC BOUNDARY
EXTENDING FM NEAR MADISON SD...SWD INTO NERN NEB. THIS BOUNDARY IS
WHERE THE WINDS SHIFT FROM THE EAST...TO MORE OF A NNW DIRECTION.
WITH THE HIGH DEGREE OF INSTABILITY PER THE LAPSE RATES FROM H85-H7
THROUGH EARLY EVENING...CANNOT RULE OUT TSRA ACTIVITY NEARLY
ANYWHERE ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. WITH
COOL TEMPS AT H5...SOME OF THESE STORMS WILL HAVE HAIL...POSSIBLY UP
TO THE SIZE OF QUARTERS OR A LITTLE LARGER. SINCE DEEP INSTABILITY
AND WIND SHEAR IS FAIRLY MODEST...WE ARE EXPECTING THE TSRA TO
RAPIDLY WIND DOWN BY AROUND SUNSET OR SHORTLY AFTER. FURTHERMORE...
THE BETTER DYNAMICS WILL BE LIFTING EWD AS THE NIGHT PROGRESSES...
BUT THERE MAY BE SOME STUBBORN LIGHT WRAP AROUND SHOWERS IN OUR FAR
ERN ZONES EVEN AFTER MIDNIGHT. DID NOT NEED TO ADJUST OUR MIN TEMPS
MUCH AT ALL. STILL LOOKING AT SOME PARTIAL CLEARING POSSIBLE IN OUR
NWRN AND FAR WRN ZONES LATE TONIGHT...HOWEVER THE RH TIME SECTIONS
SHOW A DECK ABOUT 7 TO 8K FEET EVEN IN THOSE AREAS. SO PRISTINE
SKIES MAY BE HARD TO COME BY TONIGHT.    /MJF

ACTIVE PATTERN WILL PERSIST INTO THE BEGINNING OF THE WEEK...WITH
ANOTHER WEAK SHORTWAVE SWINGING SOUTHWESTWARD AROUND THE MAIN UPPER
LOW SITUATED OVER THE MID MISSISSIPPI VALLEY ON SUNDAY...KEEPING A
SMALL CHANCE OF SHOWERS OVER OUR EAST DURING THE MORNING. WITH
SURFACE LOW PRESSURE JUST TO OUR SOUTHEAST AND A FAIRLY STOUT
GRADIENT ACROSS THE AREA...WILL HAVE BREEZY NORTHWESTERLY
WINDS...ESPECIALLY EARLIER IN THE DAY. COOLER AIR BEING DRAWN
SOUTHWARD ON THE BACKSIDE OF THE DEPARTING SYSTEM...IN ADDITION TO A
GOOD AMOUNT OF CLOUD COVER...WILL YIELD HIGHS IN THE 50S TO LOWER
60S.

BY SUNDAY EVENING A COLD FRONT WILL APPROACH OUR WESTERN CWA AS
ANOTHER SHORTWAVE DROPS SOUTHWARD OUT MONTANA AND WYOMING. WITH
THIS...WILL SEE INCREASING PRECIPITATION CHANCES FROM THE WEST ON
SUNDAY NIGHT...SPREADING EASTWARD AND SETTING UP OVER MOST OF THE
CWA ON MONDAY ALONG A DECENT LOWER LEVEL CONVERGENCE ZONE/THERMAL
AXIS. EVEN COLDER AIR WILL FILTER ACROSS MUCH OF THE AREA ON MONDAY
WITH HIGHS ONLY IN THE LOWER 50S WEST AND CENTRAL...TO NEAR 60 IN
THE FAR EAST WHERE WARMER AIR WILL HOLD LONGER.

SHORTWAVE PUSHES TO OUR SOUTH ON MONDAY NIGHT...WITH ANY LINGERING
SHOWER ACTIVITY ENDING FROM NORTH TO SOUTH. WITH SOME DECREASING
CLOUDS LATE AT NIGHT...TEMPERATURES WILL FALL INTO THE MID AND UPPER
30S BY EARLY TUESDAY MORNING. WEAK HIGH PRESSURE PUSHES INTO THE
AREA ON TUESDAY...AND UNDER PARTLY CLOUDY SKIES HIGHS SHOULD CLIMB
BACK INTO THE LOWER 60S.

IN THE EXTENDED...WEDNESDAY WILL START OFF PRETTY QUIET AS UPPER
LEVEL RIDGING BUILDS EASTWARD INTO OUR AREA AS A TROUGH DEEPENS OVER
THE WESTERN PORTION OF THE COUNTRY. DOES APPEAR TO BE WINDY ON
WEDNESDAY AFTERNOON AS WINDS ALOFT INCREASE AND SURFACE GRADIENT
TIGHTENS IN RESPONSE TO DEVELOPING LOW PRESSURE THROUGH THE WESTERN
HIGH PLAINS. IN AN INCREASING SOUTHERLY LOW LEVEL
FLOW...TEMPERATURES WILL JUMP BACK ABOVE NORMAL ON WEDNESDAY...INTO
THE UPPER 60S AND LOWER 70S. THINGS BEGIN TO CHANGE BY WEDNESDAY
NIGHT AS THE WESTERN UPPER LEVEL TROUGH BEGINS TO ENCROACH ON OUR
REGION. THIS AND ASSOCIATED SURFACE BOUNDARY WILL PUSH SLOWLY ACROSS
OUR AREA IN THE THURSDAY TO FRIDAY TIME FRAME...THOUGH MODELS
DIFFERING WITH RESPECT TO TIMING ON FRONTAL PASSAGE AND SHORTWAVES
EMBEDDED IN THE UPPER LEVEL FLOW...SO KEPT POPS IN THE MID CHANCE
RANGE. TEMPERATURES LOOK TO REMAIN MILD FOR THE END OF NEXT
WEEK...WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS IN THE UPPER
60S TO LOWER 70S.  /JM

&&

.AVIATION...

WE WILL BE PRIMARILY LOOKING AT MVFR TO IFR CONDITIONS LATE THIS
AFTERNOON AND EVENING. THE MAIN AVN PROBLEM WILL BE SCATTERED
THUNDERSTORMS ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD
LINE...GENERALLY THROUGH ABOUT SUNSET. THESE STORMS WILL BE CAPABLE
OF PRODUCING AT LEAST SMALL HAIL. THE RH TIME SECTIONS OFF OF BOTH
THE NAM AND GFS SHOW LINGERING WRAPAROUND STRATOCU IN THE MVFR
CATEGORY AFTER EVENING...THROUGH THE OVERNIGHT HRS. SO WE MAY NOT
HAVE WIDESPREAD VFR UNTIL SUNDAY.   /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 24, 2:21 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT SAT APR 24 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
221 PM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF
QUARTERS OR SLIGHTLY LARGER IN SOUTHEAST SOUTH DAKOTA...PARTS OF
SOUTHWEST MINNESOTA NEAR I 90...NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA THROUGH EARLY EVENING. BY SUNSET...THE
ATMOSPHERE WILL BECOME MORE STABLE..GREATLY REDUCING THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 3 TO 8 PM IN THE
AFOREMENTIONED AREAS ABOVE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 6:03 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             LESTER                  43.44N 96.33W
04/24/2010  M0.88 INCH       LYON               IA   TRAINED SPOTTER

&&

MDB
Local storm report, Apr 24, 6:44 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             ALTON                   42.99N 96.01W
04/24/2010  M0.75 INCH       SIOUX              IA   TRAINED SPOTTER

&&

MDB
Local storm report, Apr 24, 7:00 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             LESTER                  43.44N 96.33W
04/24/2010  E1.00 INCH       LYON               IA   LAW ENFORCEMENT

&&

MDB
Local storm report, Apr 24, 7:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             DOON                    43.28N 96.23W
04/24/2010  M0.75 INCH       LYON               IA   LAW ENFORCEMENT

&&

MDB
Local storm report, Apr 24, 7:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             4 SE DOON               43.24N 96.18W
04/24/2010  E1.00 INCH       SIOUX              IA   PUBLIC

0720 PM     HAIL             3 N HULL                43.23N 96.13W
04/24/2010  E1.75 INCH       SIOUX              IA   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL REPORTED.

&&

PS
Local storm report, Apr 24, 7:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N LESTER              43.45N 96.33W
04/24/2010  E1.75 INCH       LYON               IA   TRAINED SPOTTER

&&

JM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:11 PM CDTSevere Thunderstorm WarningFSDSioux34 min

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.